Tornadoes · United States · Illinois · 2015

EF0 tornado, Sterling to Walton, Illinois, June 22, 2015

From Sterling to Walton, this EF0 tornado ran 2.6 miles across Whiteside and Lee counties on June 22, 2015, touching down at 7:16 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2015
Touchdown
7:16 PM CDT (00:16 UTC)
Lifted
7:21 PM CDT (00:21 UTC)
On the ground
5 minutes
Path length
2.6 miles (4.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Whiteside and Lee counties
Touchdown point
41.736, -89.651
Lift-off point
41.710, -89.617
Record number
1506221816-01

The damage survey

20 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.

  • apparent tornado beginning

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms produced both significant straight line winds and tornadoes as they moved east through Whiteside County the evening of June 22nd.

During the evening of June 22, twelve tornadoes occurred across northern Illinois, including ten in the WFO Chicago forecast area. Ten of the twelve were spawned from a single long-lived cyclic supercell, which tracked across Whiteside, Lee, LaSalle, Grundy, Will, and Kankakee Counties. The heaviest damage was in Coal City (Grundy County) and Braidwood (Will County) which was caused by an EF-3 tornado with maximum winds of 160 mph, and the Woodhaven Campground in Sublette (Lee County) caused by an EF-2 tornado with maximum winds of 130 mph. There were 14 injuries reported. There were no fatalities. The EF-3 Coal City to Braidwood tornado was the strongest tornado in Grundy County since an F3 tornado struck on July 17, 1972. The atmosphere was primed for severe weather, with very warm, humid conditions, low pressure moving north of the region, and a strong jet stream aloft. An outflow boundary from earlier storms during the late morning and early afternoon may have been key to where the long-lived tornado-producing storm tracked. In addition to tornado and wind damage, slow moving storms brought torrential rainfall of locally up to 3 to 5 inches to portions of Lee, Grundy, Will, and Kankakee counties, resulting in widespread flash flooding. This rain fell on top of soil already saturated from repeated heavy rains over the past few weeks.

Hardwood trees and trunks were snapped, with peak wind speed of 100 mph on this short tornado spin up.

A large supercell thunderstorm produced significant wind damage as well as two tornadoes in eastern Whiteside counties. This EF1 tornado caused damage to trees, with winds of estimated 105 mph, rated on hardwood tree trunks snapped. This tornado continued in a short path into Lee County.

This is a continuation of a tornado that began in Whiteside County (NWS Quad Cities). The tornado crossed the county line and did no additional damage. (Tornado 1 of 10).

The tornado touched down near Howland Road where hardwood trees were snapped. The tornado moved southeast just north of Harmon where additional trees were snapped. The tornado snapped trees as it cross Hoyle Road. The tornado lifted before reaching IL-26. Peak winds were estimated to be 105 mph. (Tornado 2 of 10).

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS DVN issued a tornado warning for this county at 23:56 UTC, 20 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a tornado watch, issued at 20:59 UTC and running to 02:36 UTC.

Issued (UTC)ExpiredProductOffice
14:39 UTC16:37 UTCSevere Thunderstorm WatchDVN
20:59 UTC02:36 UTCTornado WatchDVN
23:44 UTC00:15 UTCSevere Thunderstorm WarningDVN
23:52 UTC00:15 UTCTornado WarningDVN
23:56 UTC00:30 UTCTornado WarningDVN
00:15 UTC03:03 UTCFlash Flood WarningDVN
00:16 UTC00:30 UTCTornado WarningDVN
07:00 UTC21:04 UTCFlood WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jun 22, 6:45 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 22, 6:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT MON JUN 22 2015

.UPDATE...
ISSUED AT 644 PM CDT MON JUN 22 2015

VOLATILE SEVERE WEATHER ENVIRONMENT CONTINUES OVER THE FORECAST
AREA THIS EVENING. SURFACE BOUNDARY FROM DIFFERENTIAL HEATING AND
OUTFLOW FROM EARLIER MCS WAS ROUGHLY ALONG THE I-890 CORRIDOR OVER
NW IL INTO EASTERN IA...SEPARATING TEMPERATURES IN THE UPPER 70S
TO AROUND 80 TO THE NORTH...WHILE LOWER TO MID 80S WERE FOUND TO
THE SOUTH. DEEP MODERATE TO STRONG SHEAR WAS OVER THE ENTIRE
AREA...WHILE DEWPOINTS IN THE MID 70S WAS LEADING TO SBCAPE VALUES
IN THE 4500 TO NEAR 6000 J/KG ON THE WARM SIDE OF THE BOUNDARY. SO
FAR THE ENVIRONMENT HAS BEEN DOMINATED BY A STRONG TORNADIC
SUPERCELL TRACKING W AND SW OF OTM...BUT WILL CONTINUE TO MONITOR
TRENDS WITH MORE DISORGANIZED STORMS ALONG AND SE OF A LINE FROM
CLINTON THROUGH IOWA CITY TO OTTUMWA. WILL BE MOST CLOSELY
WATCHING STORMS ALONG THE AFOREMENTIONED EAST TO WEST
BOUNDARY...AND THE CLUSTER IN THE FAR SW...THAT WILL HAVE THE MOST
LIKELIHOOD TO PRODUCE SEVERE WEATHER AND A TORNADO WATCH REMAINS
IN EFFECT FOR ALL BUT THE FAR NORTHERN ROW OF COUNTIES UNTIL 03Z.

THE MAIN COLD FRONT AT 00Z ROUGHLY BISECTED IA FROM NE TO SW...AND
WILL END THE THUNDERSTORM THREAT AS IT MOVES THROUGH LATER THIS
EVENING AND THE FORECAST REMAINS ON TRACK.

&&

.SYNOPSIS...
ISSUED AT 355 PM CDT MON JUN 22 2015

BOW ECHO THAT PRODUCED 70 TO 90 MPH DESTRUCTIVE WINDS ACROSS OUR
FAR NORTHERN COUNTIES THIS MORNING HAS LEFT A RAIN COOLED BOUNDARY
NORTH OF I-80. STRONG MOISTURE TRANSPORT AND STRONG SHEAR HAD DEVELOPED
AN ISOLATED ELEVATED SEVERE THUNDERSTORM EARLY THIS AFTERNOON IN
THE CEDAR RAPIDS AREA...WITH HAIL UP TO BASEBALL SIZE. ISOLATED
ELEVATED THUNDERSTORMS WITH MAINLY VERY LARGE HAIL WILL CONTINUE
TO FESTER THROUGH THE AFTERNOON. WITH THE CLOUD COVER I HAVE
LOWERED TEMPERATURES AND DEWPOINTS SEVERAL DEGREES.

LATER THIS AFTERNOON THROUGH THE EVENING...STRONG COLD FRONT IN NW
IA WILL BE PUSHING INTO OUR FAR NW CWA BY EVENING. DEWPOINTS WERE
IN THE 40S WITH GUSTY NW WINDS BEHIND THE FRONT. CAPES WILL BUILD
AS THE AFTERNOON PROGRESSES WITH STORMS BECOMING SURFACE BASED.
THE HRRR DEVELOPS DISCRETE SUPERCELLS NEAR HIGHWAY 30 BY MID TO
LATE AFTERNOON THEN PROGRESSING SOUTHEAST AND FORMING INTO ANOTHER
BOW ECHO. THESE STORMS WILL PRODUCE VERY LARGE HAIL AND A FEW TORNADOES
TRANSITIONING TO WIDESPREAD DAMAGING WINDS OF 70+ MPH AS IT PUSHES
INTO OUR SOUTHERN AND EASTERN COUNTIES. TO SAY THE LEAST THIS IS
ANOTHER DANGEROUS SEVERE WEATHER SITUATION UNFOLDING. THE SEVERE
THREAT WILL END WITH THE PASSAGE OF THE FRONT AND SHOULD BE PRETTY
MUCH OVER WITH IN THE DVN CWA BY MIDNIGHT.

3 PM TEMPERATURES RANGED FROM THE LOWER 70S IN RAIN AREAS IN OUR
NORTH TO THE MID 80S SOUTH. DEWPOINTS WERE IN THE 70S. SPC MESO
ANALYSIS INDICATED SBCAPES OF 6000 J/KG IN NW MO WITH A TIGHT
GRADIENT OVER EASTERN IA (BEWARE OF THE GRADIENT). EFFECTIVE BULK
SHEAR WAS 70 KNOTS...HELICITY 300 M2/S2 WITH 1 KM EHI OF 5. STRONG
850 MB MOISTURE TRANSPORT WAS EVIDENT ALONG WITH PWAT'S OF NEARLY
2 INCHES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM CDT MON JUN 22 2015

FORECAST FOCUS ON SEVERE WEATHER THIS EVENING THEN BRIEFLY QUIET
ON TUESDAY.

TONIGHT...MOST OF THE DETAILS WERE NOTED IN THE SYNOPSIS SECTION
ABOVE BUT THE MAIN MESSAGE WILL BE THE SEVERE WEATHER THREAT WILL
END BY 10 OR 11 PM. THIS IS DUE TO A COLD FRONT MOVING ACROSS THE
CWA AS WINDS TURN NORTHWEST...USHERING COOLER AND LESS HUMID AIR
INTO THE AREA. MINIMUM TEMPERATURES WILL RANGE AROUND 60 ALONG
HIGHWAY 20 TO THE UPPER 60S FAR SOUTH.

TUESDAY...WEAK HIGH PRESSURE WILL PROVIDE A RATHER PLEASANT DAY
WITH COMFORTABLE HUMIDITY AND COOLER TEMPERATURES...WITH NORTH
WINDS AROUND 10 MPH. DEWPOINTS SHOULD BE IN THE 50S WITH AFTERNOON
HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 PM CDT MON JUN 22 2015

FORECAST FOCUS ON THUNDERSTORMS RETURNING TUESDAY NIGHT THROUGH
MOST OF THE REMAINDER OF THE WEEK...THEN COOLER BY THE WEEKEND.

TUESDAY NIGHT THROUGH FRIDAY...FRONTAL BOUNDARY RETURNS AS A WARM
FRONT TUESDAY NIGHT WITH A CHANCE OF STORMS IN OUR FAR SOUTH. ON
WEDNESDAY THE FRONT LOOKS TO STALL OVER THE DVN WITH THE POTENTIAL
FOR HEAVY RAINFALL AND SEVERE WEATHER AGAIN. SPC HAS THE ENTIRE
CWA IN A SLIGHT RISK. DEWPOINTS WILL BE RISING WELL INTO THE 60S
TO LOWER 70S WITH AFTERNOON MAXIMUM TEMPERATURES IN THE UPPER 70S
NORTH TO UPPER 80S SOUTH. THE ECMWF SUGGESTS THE FRONT TO DROP
SOUTHWARD LATE IN THE WEEK WITH ONLY OUR FAR SOUTH STILL HAVING A
CHANCE OF STORMS. THE GFS HAS THE FRONT WELL TO OUR SOUTH WITH DRY
WEATHER BY FRIDAY.

THIS WEEKEND...NORTHWEST TO NORTH FLOW ALOFT WITH COMFORTABLE
TEMPERATURES AND HUMIDITY AND MAINLY DRY. HIGHS WILL BE IN THE 70S
TO NEAR 80 WITH LOWS AROUND 60.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 644 PM CDT MON JUN 22 2015

THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE OVER ESPECIALLY THE MLI AND BRL TERMINALS UNTIL A
COLD FRONT MOVES THROUGH LATER THIS EVENING. SW WINDS WILL BE
GUSTY AT TIMES AHEAD OF THE FRONT...THEN CHANGE TO THE NW AND
DIMINISH TO LESS THAN 10 KTS BEHIND THE FRONT...ACCOMPANIED BY
CLEARING SKIES. CONDITIONS WILL THEN REMAIN VFR WITH LIGHT WINDS
THROUGH TUESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...SHEETS
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...HAASE
AVIATION...SHEETS
Hazardous weather outlook, Jun 22, 12:04 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1204 PM CDT MON JUN 22 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1204 PM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS MOST OF THE OUTLOOK AREA UNDER AN
ENHANCED SLIGHT RISK FOR THIS AFTERNOON AND EVENING.

A COLD FRONT AND LINGERING OUTFLOW BOUNDARIES WILL SERVE AS THE
FOCUS FOR ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
SOME OF THESE STORMS LIKELY BECOMING SEVERE...MAINLY BETWEEN 3 PM
AND 10 PM CDT. THE PRIMARY RISK INITIALLY WILL BE LARGE HAIL UP TO
THE SIZE OF GOLFBALLS. HOWEVER...BY EVENING THE PRIMARY RISK WILL
BECOME DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THUNDERSTORMS ARE LIKELY. AT
THIS TIME CONDITIONS ARE FAVORABLE FOR ADDITIONAL LOCALLY HEAVY
RAINFALL OF 2 INCHES OR MORE. THE GREATEST THREAT OF HEAVY RAINFALL
APPEARS TO BE SOUTH OF THE I-80 CORRIDOR. STRONG TO SEVERE STORMS
MAY ALSO BE POSSIBLE WITH THE GREATEST RISK SOUTH OF HIGHWAY 34. THE
PRIMARY SEVERE RISK WOULD BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 22, 5:14 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT MON JUN 22 2015

IAZ076-077-087-088-230015-
WASHINGTON-HENRY-JEFFERSON-KEOKUK-
514 PM CDT MON JUN 22 2015

...THUNDERSTORMS DEVELOPING...

AT 509 PM CDT...THUNDERSTORMS WERE DEVELOPING ALONG THE KEOKUK AND
MAHASKA COUNTY LINE. ADDITIONAL STORMS WERE FURTHER WEST IN MARION
COUNTY. THE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 25 MPH.

THESE STORMS ARE EXPECTED TO INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

A TORNADO HAS BEEN REPORTED 12 MILES SOUTH OF KNOXVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
IOWA.

LAT...LON 4151 9241 4151 9153 4150 9151 4147 9151
      4143 9148 4116 9149 4116 9137 4081 9137
      4081 9172 4090 9172 4090 9218 4116 9218
      4116 9241
TIME...MOT...LOC 2209Z 270DEG 22KT 4132 9233

08
Local storm report, Jun 22, 5:24 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             ANAMOSA                 42.11N 91.28W
06/22/2015  E0.25 INCH       JONES              IA   CO-OP OBSERVER

            HAIL FELL AT ANAMOSA HIGH SCHOOL.

&&

GROSS
Special weather statement, Jun 22, 5:47 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT MON JUN 22 2015

IAZ066-222315-
CLINTON-
547 PM CDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 546 PM CDT...A STRONG THUNDERSTORM WAS OVER CHARLOTTE...OR 11
MILES NORTHWEST OF CLINTON...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...CHARLOTTE...ANDOVER...GOOSE LAKE...BRYANT...TEEDS GROVE AND
ELVIRA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4188 9058 4199 9057 4202 9020 4185 9025
TIME...MOT...LOC 2246Z 268DEG 36KT 4193 9043

05/87
Special weather statement, Jun 22, 6:53 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT MON JUN 22 2015

IAZ066-ILZ007-009-230200-
CLINTON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...CLINTON...MOUNT CARROLL...STERLING...
ROCK FALLS
653 PM CDT MON JUN 22 2015

...HEAVY RAIN PRODUCING THUNDERSTORMS...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING THAT 1 TO 2
INCHES OF RAIN HAD FALLING DURING THE PAST 2 HOURS ALONG A LINE
FROM LOST NATION...TO CHARLOTTE AND TO NORTHEAST OF THE CLINTON
AREA. ADDITIONAL THUNDERSTORMS MAY PRODUCE UP TO ANOTHER INCH OF
RAIN IN THE AFFECTED AREAS THROUGH 830 PM CDT. THIS KIND OF RAIN
WILL PRODUCE PONDING OF WATER ON ROADS...SWOLLEN DRAINAGE DITCHES
AND STREAMS TO BECOME BANKFULL. PEOPLE WITH INTERESTS ALONG
DEEP...JOHNSON...BROPHY...OTTER AND ROCK CREEKS WILL WANT TO
MONITOR FOR RISING WATER LEVELS.

IF YOU OBSERVER RISING WATER...MOVE TO HIGHER GROUND.  STAY AWAY
OR BE SWEPT AWAY. STREAM BANKS AND CULVERTS CAN BECOME UNSTABLE
AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

12
Local storm report, Jun 22, 7:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     4 SW MILLEDGEVILLE      41.92N 89.83W
06/22/2015  M61.00 MPH       WHITESIDE          IL   TRAINED SPOTTER

            ALSO NICKEL SIZE HAIL

&&

KM
Local storm report, Jun 22, 7:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 NNW MORRISON          41.89N 90.01W
06/22/2015  E75 MPH          WHITESIDE          IL   TRAINED SPOTTER

            BLEW DOORS OPEN, DOWN BRANCHES. TIME ESTIMATED

&&

KM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.3 hours before the tornado, 73 km from the path. June 23, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1958 joules per kilogram, CIN -19, lifted condensation level 925 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2015-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 61 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
2480 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
5.7
Supercell composite
17.5
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.7 hours after it, 73 km from the path. June 23, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92831, lifted condensation level 1836 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -56 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92831 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:45 UTCTSTM WND GST 756 Nnw MorrisonWhiteside, ILBLEW DOORS OPEN, DOWN BRANCHES. TIME ESTIMATED
23:52 UTCTSTM WND GST 614 Sw MilledgevilleWhiteside, ILALSO NICKEL SIZE HAIL
23:57 UTCTSTM WND DMGRound GroveWhiteside, ILLOTS OF TREE DAMAGE REPORTED FROM MORRISON TO STERLING IN NORTHERN WHITESIDE COUNTY...TIME ESTIMATED FROM RADAR.
00:12 UTCHAIL 0.75E SterlingWhiteside, ILREPORTED NEAR APPLEBEES ON RT 2.
00:14 UTCHAIL 0.883 Ene Rock FallsWhiteside, ILTIME ESTIMATED FROM RADAR.
00:16 UTCTSTM WND GST 70Rock FallsWhiteside, ILNEAR RT 40 AND RT 30 INTERSECTION.
00:20 UTCHEAVY RAIN 2.84DixonLee, IL2.84 INCHES OF RAIN IN 30 MINUTES. DIXON, IL ATKINSON RD. AND ROCK ISLAND BLACK TOP
00:20 UTCHEAVY RAIN 3.34NelsonLee, ILBETWEEN NELSON RD AND CATTLE DRIVE. STANDING WATER IN STREET.
00:25 UTCHEAVY RAIN 1.11 Wnw MorrisonWhiteside, ILSTILL RAINING
00:28 UTCTORNADO2 Nw HarmonLee, ILEF-1 TORNADO WITH PEAK WINDS OF 105 MPH AND PATH LENGTH OF 7.5 MILES. MAINLY TREE DAMAGE. ENDING TIME OF 740 PM.
00:30 UTCFLASH FLOOD2 E ColetaWhiteside, ILWATER OVER ROADS NEAR HICKORY HILLS AND COVELL ROAD.
00:30 UTCTSTM WND DMGHarmonLee, ILROOF BLOWN OFF A BUILDING.
00:53 UTCTORNADO4 S AmboyLee, IL*** 7 INJ *** EF-2 TORNADO WITH PEAK WINDS OF 130 MPH AND PATH LENGTH OF 7.8 MILES. THIS TORNADO SNAPPED OR UPROOTED MANY LARGE TREES IN THE WOODHAVEN LAKES CAMPING RESORT AREA. SEVERAL OF THESE FELL ON RECREATIONAL VEHI
01:04 UTCTSTM WND DMGSubletteLee, ILBARN BLOWN DOWN.
01:07 UTCTSTM WND DMGSubletteLee, ILWOODHAVEN LAKES. MULTIPLE PEOPLE TRAPPED IN TRAILERS. POSSIBLE TORNADO.
01:07 UTCTORNADOSubletteLee, ILTRAILERS FLIPPED ON SIDE, MULTIPLE TREE LIMBS DOWN, DAMAGE TO TRAILER ROOFS.
01:07 UTCTORNADOSubletteLee, ILCONFIRMED TORNADO.
01:19 UTCTSTM WND DMG3 E SubletteLee, IL1 FT. DIAMETER TREE SNAPPED AT BASE. LEE-LASALLE COUNTY LINE ON RTE 251
01:19 UTCTSTM WND GST 603 E SubletteLee, ILZERO VISIBILITY WITH 60 MPH GUST AT RTE 251 ON THE LEE-LASALLE COUNTY LINE
01:19 UTCTORNADO1 Wnw MendotaLa Salle, ILEF-1 TORNADO WITH PEAK WINDS OF 105 MPH AND PATH LENGTH OF 1.5 MILES. THIS TORNADO CROSSED THROUGH THE CENTER OF MENDOTA PRODUCING SIGNIFICANT TREE DAMAGE. SOME OF THESE TREES CAME DOWN ON STRUCTURES INCLUDING AT LEAST O
01:22 UTCHEAVY RAIN 3.443 Ene Rock FallsWhiteside, IL3.13 INCHES FELL IN THE PAST HOUR.
01:23 UTCTSTM WND DMG1 Nnw MendotaLa Salle, ILOUTBUILDING DAMAGED ALONG ILLINOIS HIGHWAY 251. A FEW TREES AND LARGE BRANCHES DOWNED IN RESTLAND CEMETARY. RADAR IMAGERY AND REPORTS INDICATE THIS WAS LIKELY STRAIGHT-LINE WINDS AROUND 80 MPH. TIME ESTIMATED.
01:30 UTCFLASH FLOOD2 N AmboyLee, ILROUTE 52 AT ROUTE 30 FLOODED AND IMPASSIBLE.
01:35 UTCTSTM WND DMGMendotaLa Salle, ILDAMAGE TO MEDICAL BUILDING AT MEMORIAL DR, RTE251/52
01:35 UTCTSTM WND DMGMendotaLa Salle, ILNUMEROUS TREES DOWN, IL-251/US-52. CORRECTION TO PREVIOUS REPORT
01:35 UTCTORNADO4 Se MendotaLa Salle, ILIN TRIUMPH TORNADO ON GROUND.
01:40 UTCTSTM WND DMGSubletteLee, ILWOODHAVEN LAKES. MULTIPLE PEOPLE TRAPPED IN TRAILERS. POSSIBLE TORNADO.
02:10 UTCTSTM WND DMG13 Nw OttawaLa Salle, ILIN PRAIRIE CENTER. AT 15TH ROAD AND ROUTE 52. TREES DOWN. SOCIAL MEDIA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of June 22, 2015

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 222:26 AM CDTEF1Mahnomen, MN0.230
June 226:50 AM CDTEF0Nicollet, MN2.850
June 228:21 AM CDTEF1Fayette, IA1.5502$100,000
June 228:50 AM CDTEF0Crawford, WI1.335$10,000
June 229:06 AM CDTEF0Crawford, WI7.460$34,000
June 222:30 PM EDTEF1Ionia, MI4.61005$3.2 million
June 225:05 PM CDTEF3Marion, IA11.1575$150,000
June 225:50 PM CDTEF2Monroe, IA1.7290$125,000
June 227:14 PM EDTEF0Charlotte, FL0.615
June 227:08 PM CDTEF0Gray, KS0.650
June 227:14 PM CDTEF1Whiteside, IL2.275
June 227:15 PM CDTEF2Rock Island, IL4.2440
June 227:16 PM CDTEF1Whiteside, IL1.750
June 227:28 PM CDTEF1Lee, IL7.450
June 227:53 PM CDTEF2Lee, IL7.88807$1.0 million
June 228:19 PM CDTEF1LaSalle, IL1.5150$100,000
June 228:50 PM CDTEF1LaSalle, IL6.0150$100,000
June 2210:00 PM EDTEF2Saginaw, MI11.32502$600,000
June 2210:07 PM EDTEF1Tuscola, MI22.9250$501,000
June 229:17 PM CDTEF1Grundy, IL7.0150$50,000
June 229:43 PM CDTEF1Grundy, IL0.8100$50,000
June 229:45 PM CDTEF3Grundy, IL16.31,3207$25 million
June 2210:08 PM CDTEF1Kankakee, IL2.2300
June 2211:55 PM EDTEF0Saint Clair, MI0.650$10,000
June 2211:46 PM CDTEF0Kankakee, IL1.050
June 221:31 AM EDTEF1Washtenaw, MI4.3100$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.